Publications & Reports

Increased adipocyte apoptosis in lipoatrophy improves within 48 weeks of switching patient therapy from Stavudine to Abacavir or Zidovudine.

Cherry CL, Lal L, Thompson KA, McLean CA, Ross LL, Hernandez J, Wesselingh SL, McComsey G
Burnet Institute, Melbourne, Victoria, Australia. kate.cherry@med.monash.edu.au

Abstract

OBJECTIVES: Lipoatrophy is an important manifestation of the lipodystrophy syndrome and is particularly associated with stavudine exposure. Increased apoptosis has been suggested as a possible mechanism of lipoatrophy. We assessed the degree and reversibility of adipocyte apoptosis in patients with lipoatrophy before and 48 weeks after substituting abacavir or zidovudine for stavudine.

METHODS: Apoptotic adipocytes were identified using terminal transferase dUTP nick end labeling and quantified using video image analysis.

RESULTS: Fat biopsy specimens were obtained from patients before (n = 15) and 48 weeks after (n = 10) switching from stavudine and from 20 HIV-uninfected controls. More apoptotic cells were seen in fat samples from patients with lipoatrophy treated with stavudine than in specimens from controls (P < 0.0001). Forty-eight weeks after switching from stavudine to abacavir or zidovudine, there was a reduction in apoptotic cells per unit area (P = 0.01) and as a proportion of all adipocytes present (P = 0.02) in patient biopsy specimens. Levels of adipocyte apoptosis in the 48-week biopsy specimens were no longer significantly different from those seen in control biopsy specimens (P > 0.1).

CONCLUSIONS: Increased apoptosis is present in fat samples from patients with lipoatrophy treated with stavudine. This improves toward normal within 48 weeks of switching from stavudine to abacavir or zidovudine, suggesting a causative role for stavudine in this process.

Publication

  • Journal: Journal of acquired immune deficiency syndromes (1999)
  • Published: 01/03/2005
  • Volume: 38
  • Issue: 3
  • Pagination: 263-267

Author

Health Issue